May 9, 2017

A Tale of Caution: Bunny and the Sunshine Vitamin

vitamins

If you search the Internet for vitamin D, also known as the “sunshine vitamin,” you will find a long list of potential benefits. From promoting calcium absorption to bone growth—even preventing cancer or type 1 and type 2 diabetes—the list is long. Considering all the benefits, it’s not surprising to find that many households have vitamin D supplements. While a reasonable amount of vitamin D may be okay for a dog, a large amount at one time can be a very serious cause for concern, like in the case of Bunny.

Bunny is a Coton de Tulear who got into her pet parent’s vitamin D and ingested up to 99 tablets, each measuring 10,000 IU (International Units). According to the ASPCA Animal Poison Control Center (APCC), large doses of vitamin D—such as what Bunny ingested—can lead to an increase in calcium and phosphorus levels, as well as mineralization of blood vessels and kidneys. What pet parents may notice is a pet who is lethargic, vomiting, or, as in Bunny’s case, experiencing increased thirst and urination.

Unfortunately, the effects of a vitamin D overdose aren’t seen immediately. It can take anywhere from 12 hours up to four days for a pet to show signs that indicate something is not right.

Bunny the dog
Bunny the dog.  

Once Bunny’s parent, David, found the chewed up bottle of vitamin D and put her symptoms together, he quickly called APCC, who advised him to take Bunny into an emergency clinic immediately. “This single bit of advice most likely saved Bunny’s life,” he says.

While vitamin D overdoses are a potentially serious ingestion for dogs, APCC says that there are treatments available. Since the onset of symptoms can take several days to occur, it is best to contact a local veterinarian or the ASPCA Animal Poison Control Center at (888) 426-4435 immediately if you suspect your pet ingested vitamin D. The good news for Bunny is that after a several-week stay in veterinary hospitals and some follow-up care she is doing well.

“The professionals at the ASPCA definitely saved Bunny’s life by directing her treatment,” says David. “They were also somehow able to help me maintain calm under difficult circumstances. I would say that they were equally adept at evaluating Bunny's condition and directing every technical aspect of her care as they were at providing badly needed ‘hand holding’ to me during some really difficult conversations.”

APCC fields thousands of calls each year involving pets accidentally ingesting their guardian’s medication or supplements—in fact, human medications were number 1 and number 2 on last year’s list of the Top Ten Pet Toxins. Make sure to keep all medications and supplements out of pets’ reach, and call the APCC or your veterinarian immediately if you suspect your pet has ingested any potentially toxic substance.